Q. My friend is suffering from neuropathic pain after a thalamic stroke. Please help.

Answered by
Dr. Hitesh Kumar
and medically reviewed by iCliniq medical review team.

Last reviewed at: Oct 09, 2018

Hi doctor,

My friend, who is a 48 years old female, suffered a CVA three years back. She was diagnosed with a right thalamic hemorrhagic stroke with pericardial effusion, left hemiparesis, autoimmune thyroiditis, hypertrophic cardiomyopathy, ischemic unstable angina, grade 3 obesity, altered glucose tolerance, and depressive disorder. She suffered a CVA after a high blood pressure episode, and her BP was 240/120 mmHg. Subsequently, a right side adrenal nodule and Cushing's syndrome were discovered, for which adrenalectomy was performed, following treatment with Glucocorticoid. The cerebral CT performed three years back showed thalamic hemorrhage.

Now, she has left-sided spasticity in the leg and arm, left-sided sensory loss, and neuropathic pain. For endocrine problems, she was given Prednisone 5 mg and Synacthen 5 mg. The remaining adrenal gland does not work properly. My friend is under observațion for endocrine problems. For neurological and depression symptoms, she was given Gabaran and Rivotril 0.5 mg, twice a day. Gabaran was interrupted after approximately a month when the pain almost disappeared, but the treatment was resumed after six months when the pain was very strong. This time it had no effect, so the doctor advised her to take Carbamazepine. She took it several weeks with no improvement and interrupted the treatment. She tried Lyrica, but it did not work because of some side effects. She followed Cymbalta, with the same result. So, she returned to Gabaran 400 mg again, but the pain persists, so she started taking Zoloft 100 mg. She is also taking Cerebrolysin from 2 to 3 months and Actovegin in between. Lioresal for spasticity and she takes kinesiotherapy three times a week. Even with all these treatments, there was no improvement with the pain. I will appreciate your advice and opinion in finding a solution for the pain, which is very important at this moment. Your advice will be discussed and taken into consideration together with our specialist's doctors.

#

Hello,

Welcome to icliniq.com.

  • Thalamus is the part of the brain, through which all sensory information is relayed. After a stroke involving the thalamus, many times, the patient develops thalamic pain syndrome, which is very poorly responsive to medications.
  • But as you told that it was relieved to some extent by Gabapentin, and the patient has already tried Pregabalin and Carbamazepine with no improvement. So, in such case trial of a new medicine can be given in a hope to get some betterment.
  • For the spasticity, the patient is already on Lioresal. If that is not showing any improvement, then injection Botox (Botulinium toxin) in the stiff muscles of the left hand can be tried. But it is a costly injection and is needed to be repeated every 4 to 6 months. I suggest trying tablet Duloxetine 30 mg, twice daily. It is effective for pain and also for depression.
  • Consult your specialist doctor, discuss with him or her and start taking the medicines after their consent.

For more information consult a neurologist online --> https://www.icliniq.com/ask-a-doctor-online/neurologist


Ask a QueryAsk a Query Consult by PhoneConsult by Phone Video ChatVideo Chat
Also Read Answers From:

Related Questions & Answers


I have a pinching pain in my arm, shoulder, palms and fingers. Why?

Query: Hello doctor, From the last two months, I have a pinching and wound-like pain in my left upper arm and shoulder. I also feel pain in my palm and fingers while bending, stretching or gripping.  Read Full >>


Dr. Ganeshkumar Suresh Satpute
Internal Medicine Physician

Answer: Hello, Welcome to icliniq.com. You seem to have a neuropathic pain because of a nerve compression syndrome. I suggest the following medicines: Tablet Gabapentin forte (Gabapentin), half a tablet, twice a day. Tablet Zerodol TH 8 (a combination of Aceclofenac and Thiocolchicoside) once...  Read Full

I have neck spasm and difficulty in walking. Please help.

Query: Hello, I weigh 39 kg and I am 31 years old. I have lost two kilograms in the last two months. I am having spasm in the neck since 2 months. It started when I had sudden sneezing and was not able to move the neck soon after that. Neck movements got restricted. I consulted a doctor and took tablet...  Read Full >>


Dr. Amit Arora
Cardiologist

Answer: Hi, Welcome to icliniq.com. Whole event started with a sneezing after which you developed muscular spasm in the neck. You took pregabalin for neuropathic pain but due to its side effect you discontinued.  After that you had physiotherapy and developed other neurological symptoms and you...  Read Full

Is stroke with bleeding serious or without bleeding?

Query: Hi doctor, I got a stroke but I do not know how to explain it. Twice I was bleeding along with the stroke. One type of bleeding was chronic and the other one was acute. I would like to know which type of bleeding is dangerous? And also explain the reason for the same.  Read Full >>


Dr. Vivek Chail
General Practitioner

Answer: Hi, Welcome to icliniq.com. An acute hemorrhage is for a short duration but very dangerous. The reason being a sudden build up of pressure in the brain. In case of chronic bleeding it is not so dangerous but it will remain for a long period. In this case there is a gradual increase of pressure in ...  Read Full

Popular

Popular

Ask your health query to a doctor online?

Ask a Doctor Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.